Duke Mathematical Journal

Algebraic Birkhoff factorization and the Euler–Maclaurin formula on cones

Li Guo, Sylvie Paycha, and Bin Zhang

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text


We equip the space of lattice cones with a coproduct which makes it a cograded, coaugmented, connnected coalgebra. The exponential generating sum and exponential generating integral on lattice cones can be viewed as linear maps on this space with values in the space of meromorphic germs with linear poles at zero. We investigate the subdivision properties—reminiscent of the inclusion-exclusion principle for the cardinal on finite sets—of such linear maps and show that these properties are compatible with the convolution quotient of maps on the coalgebra. Implementing the algebraic Birkhoff factorization procedure on the linear maps under consideration, we factorize the exponential generating sum as a convolution quotient of two maps, with each of the maps in the factorization satisfying a subdivision property. A direct computation shows that the polar decomposition of the exponential generating sum on a smooth lattice cone yields an Euler–Maclaurin formula. The compatibility with subdivisions of the convolution quotient arising in the algebraic Birkhoff factorization then yields the Euler–Maclaurin formula for any lattice cone. This provides a simple formula for the interpolating factor by means of a projection formula.

Article information

Duke Math. J., Volume 166, Number 3 (2017), 537-571.

Received: 12 March 2015
Revised: 20 April 2016
First available in Project Euclid: 9 November 2016

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 11H06: Lattices and convex bodies [See also 11P21, 52C05, 52C07] 52C07: Lattices and convex bodies in $n$ dimensions [See also 11H06, 11H31, 11P21] 52B20: Lattice polytopes (including relations with commutative algebra and algebraic geometry) [See also 06A11, 13F20, 13Hxx]
Secondary: 65B15: Euler-Maclaurin formula 11M32: Multiple Dirichlet series and zeta functions and multizeta values

convex cones coalgebras algebraic Birkhoff factorization Euler–Maclaurin formula meromorphic functions subdivision property


Guo, Li; Paycha, Sylvie; Zhang, Bin. Algebraic Birkhoff factorization and the Euler–Maclaurin formula on cones. Duke Math. J. 166 (2017), no. 3, 537--571. doi:10.1215/00127094-3715303. https://projecteuclid.org/euclid.dmj/1478660420

Export citation


  • [1] A. Barvinok, Integer Points in Polyhedra, Zurich Lectures in Adv. Math., Eur. Math. Soc., Zurich, 2008.
  • [2] N. Berline and M. Vergne, Local Euler-Maclaurin formula for polytopes, Mosc. Math. J. 7 (2007), 355–386.
  • [3] N. Berline and M. Vergne, Local asymptotic Euler-Maclaurin expansion for Riemann sums over a semi-lattice polyhedron, preprint, arXiv:1502.01671v2 [math.CA].
  • [4] M. Brion and M. Vergne, Lattice points in simple polytopes, J. Amer. Math. Soc. 10 (1997), 371–392.
  • [5] J.-L. Brylinsky and B. Zhang, Equivariant Todd classes for toric varieties, preprint, arXiv:math/0311318v1 [math.AG].
  • [6] S. E. Cappell and J. L. Shaneson, Genera of algebraic varieties and counting of lattice points, Bull. Amer. Math. Soc. 30 (1994), 62–69.
  • [7] A. Connes and D. Kreimer, Hopf algebras, renormalization and noncommutative geometry, Comm. Math. Phys. 199 (1988), 203–242.
  • [8] C. De Concini and C. Procesi, Topics in Hyperplanes, Arrangements, Polytopes and Box-Splines, Universitext, Springer, New York, 2011.
  • [9] W. Fulton, Introduction to Toric Varieties, Princeton Univ. Press, Princeton, 1993.
  • [10] S. Garoufalidis and J. Pommersheim, Sum-integral interpolators and the Euler-Maclaurin formula for polytopes, Trans. Amer. Math. Soc. 364 (2012), 2933–2958.
  • [11] V. Guillemin and S. Sternberg, Riemann sums over polytopes, Ann. Inst. Fourier 57 (2007), 2183–2195.
  • [12] L. Guo, An Introduction to Rota-Baxter Algebra, Surv. Mod. Math. 4, Int. Press, Somerville, Mass., 2012.
  • [13] L. Guo, S. Paycha, and B. Zhang, Conical zeta values and their double subdivision relations, Adv. Math. 252 (2014), 343–381.
  • [14] L. Guo, S. Paycha, and B. Zhang, Laurent expansions and residue of multivariate meromorphic germs with linear poles: A geometric approach, preprint, arXiv:1501.00426v1 [math.CV].
  • [15] L. Guo, S. Paycha, and B. Zhang, Renormalised conical zeta values, preprint, arXiv:1602.04190v1 [math-ph].
  • [16] G. Hardy, Divergent Series, Oxford Univ. Press, Oxford, 1967.
  • [17] J. Lawrence, Rational-function-valued valuations on polyhedra, DIMACS Ser., Discrete Math. Theoret. Comput. Sci. 6 (1991), 199–208.
  • [18] V. I. Lomonosov (originator), “Positive cone” in Encyclopedia of Mathematics, http://www.encyclopediaofmath.org/index.php?title=Positive_cone&oldid=15148 (accessed 6 September 2016).
  • [19] J.-L. Loday and B. Vallette, Algebraic Operads, Grundlehren Math. Wiss. 346, Springer, Heidelberg, 2012.
  • [20] D. Manchon, Hopf algebras, from basics to applications to renormalization, 2006, http://math.univ-bpclermont.fr/~manchon/biblio/bogota2002.pdf.
  • [21] D. Manchon, “Hopf algebras in renormalization” in Handbook of Algebra, Vol. 5, North-Holland, Amsterdam, 2008.
  • [22] A. Khovanskii and A. Pukhlikov, A Riemann-Roch theorem for integrals and sums of quasipolynomials over virtual polytopes, Algebra i Analiz 4 (1992), 188–216; English translation in St. Petersburg Math. J. 4 (1993), 789–812.
  • [23] G. Ziegler, Lectures on Polytopes, 2nd ed., Grad. Texts in Math. 152, Springer, 1994.